Alert archive / California / Wind Advisories in 2023

Wind Advisory 21, NWS Hanford, CA

March 23, 2023Kern County, California

NWS Hanford, CA issued this wind advisory at Mar 23, 2023, 12:20 AM PDT for Kern County, California. It took effect at Mar 23, 2023, 5:00 PM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 12:20 AM PDT (07:20 UTC)
In effect from
Mar 23, 2023, 5:00 PM PDT
Expired
Mar 25, 2023, 5:00 AM PDT
In force
36 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS76 KHNX 230720
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1220 AM PDT Thu Mar 23 2023

CAZ338-231600-
/O.NEW.KHNX.WI.Y.0021.230324T0000Z-230324T1500Z/
Mojave Desert Slopes-
Including the city of Mojave
1220 AM PDT Thu Mar 23 2023

...A WIND ADVISORY IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON UNTIL 
8 AM PDT FRIDAY MORNING...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with
  gusts near 50 mph expected. 

* WHERE...Mojave Desert Slopes.

* WHEN...From 5 PM this afternoon until 8 AM Friday morning.
 
* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs may be blown down. Travel will be difficult, particularly
  for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 178 below Walker Pass, including the town of
  Inyokern and Highway 58 below Tehachapi Pass, including the town
  of Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
6 follow-up statements
550 
WWUS76 KHNX 231613
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
913 AM PDT Thu Mar 23 2023

CAZ338-240400-
/O.CON.KHNX.WI.Y.0021.230324T0000Z-230324T1500Z/
Mojave Desert Slopes-
Including the city of Mojave
913 AM PDT Thu Mar 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT FRIDAY...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with 
  gusts near 50 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...From 5 PM this afternoon until 8 AM Friday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 below Walker Pass, including the town 
  of Inyokern and Highway 58 below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
251 
WWUS76 KHNX 240351
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
851 PM PDT Thu Mar 23 2023

CAZ338-241200-
/O.CON.KHNX.WI.Y.0021.000000T0000Z-230324T1500Z/
Mojave Desert Slopes-
Including the city of Mojave
851 PM PDT Thu Mar 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with 
  gusts near 50 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...From 5 PM this afternoon until 8 AM Friday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 below Walker Pass, including the town 
  of Inyokern and Highway 58 below Tehachapi Pass, including the 
  town of Mojave.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Molina
816 
WWUS76 KHNX 241153
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
453 AM PDT Fri Mar 24 2023

CAZ338-242000-
/O.EXT.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/
Mojave Desert Slopes-
Including the city of Mojave
453 AM PDT Fri Mar 24 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with
  gusts near 55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 below Walker Pass, including the town 
  of Inyokern and Highway 58 below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DAS
620 
WWUS76 KHNX 241935
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1235 PM PDT Fri Mar 24 2023

CAZ338-250345-
/O.CON.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/
Mojave Desert Slopes-
Including the city of Mojave
1235 PM PDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with 
  gusts near 55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 below Walker Pass, including the town 
  of Inyokern and Highway 58 below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
356 
WWUS76 KHNX 250317
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
817 PM PDT Fri Mar 24 2023

CAZ338-251200-
/O.CON.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/
Mojave Desert Slopes-
Including the city of Mojave
817 PM PDT Fri Mar 24 2023

...A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Sustained west to northwest winds 20 to 30 mph, with 
  gusts near 55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Saturday morning. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 178 below Walker Pass, and 
  Highway 58 below Tehachapi Pass, including the town of Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
125 
WWUS76 KHNX 251148
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
448 AM PDT Sat Mar 25 2023

CAZ338-251300-
/O.EXP.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/
Mojave Desert Slopes-
Including the city of Mojave
448 AM PDT Sat Mar 25 2023

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have diminished and the Wind Advisory will expire at 5 AM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Mar 22, 1:31 PM PDT, 10 hours 49 minutes earlier.

Area forecast discussion, Mar 22, 1:31 PM PDT, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
131 PM PDT Wed Mar 22 2023

.SYNOPSIS...
The low pressure system off the coast of California will continue
to bring rain showers and possibly thunderstorms to the area this
afternoon and into this evening. The showers will taper off
Thursday morning and calm weather will prevail through the
weekend, with a chance for mountain showers on Sunday. Another
storm system will move through the area on Monday, bringing more
rain and snow for our CWA through Wednesday.

&&

.DISCUSSION...
The upper level trough that caused the rain and snow yesterday has
continued to spin in place over the Central California coast and
will bring more rain showers this afternoon and evening, with the
possibility for thunderstorms. This rain will taper off by
Thursday morning and calm weather will prevail through the
weekend. Flooding continues to be a major concern as more water
flows off the mountains and into the rivers. Nuisance flooding
will still be an issue as more rain adds to the water already on
the ground. Be cautious when driving and avoid flooded roads.

An upper level trough will dive down over the western CONUS and
clip the Sierra Nevada with a chance for mountain showers early
Sunday morning. This will clear before the next trough to come in,
which will come off the northwest coast and bring in more rain
and snow for the area.

Probabilities for 0.25 inches or more of rain for valley
locations are ~40-55%, and probabilities for 1 inch or more of
rain in the foothills are ~45-50%. Probabilities for a foot of
snow or more in the mountains or ~45-50%. These probabilities are
for next Tuesday at 5 AM through next Wednesday at 5AM, when most
of the precipitation associated with this system.

&&

.AVIATION...
Scattered MVFR conditions are expected for the San Joaquin Valley
for the rest of today due to scattered rain showers. VFR
conditions are expected to return tomorrow morning.

&&

.AIR QUALITY ISSUES...
ISSUED:  03/21/2023 13:52
EXPIRES: 03/22/2023 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM PDT this evening for CAZ300>322-332.

Winter Storm Warning until 11 PM PDT this evening for CAZ318-320-
322>331.

Winter Storm Warning until 5 PM PDT this afternoon for
CAZ333>336.

&&

public...EW
aviation....EW

weather.gov/hanford

In the hours before

Local storm report, Mar 22, 9:17 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
917 PM PDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            15 SSW DOS PALOS        36.78N 120.72W
03/22/2023                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS #2 LANE ON INTERSTATE 5 SB SOUTH
            OF LITTLE PANOCHE ROAD IS FLOODED.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:20 PM PDTAreal Flood AdvisoryHNXFresno, Merced3 hr
Mar 23, 1:37 PM PDTWinter Weather AdvisoryHNXKern21 hr
Mar 23, 1:53 PM PDTRiver Flood WarningHNXMerced15 days

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.